Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS Pueblo, CO

May 20, 2001El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 20, 2001, 5:59 PM MDT for El Paso County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 5:59 PM MDT (23:59 UTC)
Expired
May 20, 2001, 6:30 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2718 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 210001
SVRPUB
COC041-210030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
559 PM MDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 630 PM MDT

* AT 559 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 9 MILES WEST OF TRUCKTON...OR ABOUT 26 MILES
  SOUTHEAST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 90 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
  EASTERN EL PASO COUNTY
  TRUCKTON BY 605 PM

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS OVER 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3902 10409 3902 10467 3855 10468 3854 10407

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:47 PM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 20, 1:47 PM MDT, 4 hours 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
147 PM MDT SUN MAY 20 2001

MAIN FORECAST CONCERN WILL BE COLD FRONT QUICKLY MOVING THROUGH THE
CWA LATE THIS AFTN AND EVE...WITH STORMS AHEAD OF IT...AND SNOW
CHANCES BEHIND.

CURRENTLY: MOSTLY SUNNY TO PARTLY CLOUDY SKIES ACROSS THE CWA AS PER
VISIBLE SATELLITE IMAGERY. SFC OBS INDICATE MILD TEMPS AND SOMEWHAT
LIGHT WINDS ACROSS PUB CWA...WHILE STRONG NORTHERLY FLOW AND
DROPPING TEMPS REVEAL COLD FRONT TO BE ALONG THE CO/WY BORDER AND
ACROSS EXTREME NE CO. 500 MB ANALYSIS SHOWS UPPER LOW DROPPING DOWN
INTO THE DAS...WITH THE 120 KT DRIVING IT EDGING DOWN INTO THE N
ROCKIES. SHORT TERM MODELS ARE SOMEWHAT SIMILAR...BUT ETA WENT A
LITTLE STRONGER WITH THE FRONT COMING THROUGH TONIGHT. NGM AGREES...
SO WILL GO WITH ETA.

TONIGHT: LOW CLOUDS AND SNOW SHOWERS ARE ALREADY OCCURRING IN
WYOMING...SO THE COLD AIR IS COMING. OVERLAY OF 850 WINDS AND TEMPS
INDICATE THAT MAIN BRUNT OF COLD AIR WILL BE AT THE PALMER DIVIDE
AT 00Z...THEN BARREL THROUGH E CO SOMETIME BETWEEN 6PM AND MIDNIGHT.
SO...TWO SITUATIONS ARE IN QUESTION HERE...BEFORE AND AFTER FRONT.
FIRST...LAPSE RATES AHEAD OF THE FRONT ARE AROUND 8...WHILE ALOFT
FAVORABLE DIV Q MOVES ACROSS THE REGION. THEREFORE DYNAMICS/UPWARD
MOTION IS IN PLACE...AND FRONT WILL BE MOVING SO FAST THAT BY SHEER
BRUTE FORCE LOWER ATMOSPHERE WILL BE IN TURMOIL. SOMEWHAT LACKING
INGREDIENT THOUGH WILL BE ABUNDANT MOISTURE. THERE IS SOME LOW
LEVEL MOISTURE ACROSS THE E PLAINS...BUT NOT TOO IMPRESSIVE. I FULLY
EXPECT THUNDERSTORMS AND SHOWERS TO DEVELOP AHEAD AND ALONG THE
FRONT THIS EVENING...BUT QUESTION SEVERITY. SECOND...SHOWERS WILL
DEVELOP ALONG THE FRONT AND ARE EXPECTED TO CONTINUE THROUGH EARLY
MONDAY MORNING. HOWEVER...AS THE COLD AIR MOVES IN...RAIN WILL
CHANGE TO SNOW ACROSS THE HIGHER ELEVATIONS (MTS AND PALMER
DIVIDE)...AND MIX WITH SNOW ELSEWHERE. NOT INCLINED TO ISSUE ANY
ADVISORIES AT THIS TIME BECAUSE OF THE WARM GROUND AND SPEEDINESS
OF FRONT. ONGOING FORECAST HAS 2-4 INCHES ON GRASSY AREAS FOR THE
HIGHER TERRAIN...AND 2-3 INCHES ON GRASSY AREAS FOR N EL PASO
COUNTY. THIS SOUNDS GOOD AND WILL CONTINUE STRONG WORDING IN ZONES.
ANOTHER INGREDIENT WILL BE THE WINDS. EXPECTING NORTH WINDS AT 25-
35 MPH TONIGHT...WITH GUSTS UP TO 50 MPH POSSIBLE. WINDS SHOULD STAY
RIGHT BELOW WARNING CRITERIA...SO WILL MAINTAIN STRONG ZONE WORDING.

MONDAY AND MONDAY NIGHT: EXCEPT FOR SOME POSSIBLE LINGERING SHOWERS
ACROSS THE E PLAINS EARLY MONDAY MORNING...EXPECT MONDAY TO BE
MAINLY PARTLY CLOUDY AND COOLER DUE TO COLD AIR SCOURING OUT THE
REGION. TEMPS AT BOTH 850 AND 700 MB COOL BY 11-13 DEG C AS
COMPARED TO SUNDAY READINGS...SO BIG COOL-DOWN IN PLACE AT LEAST FOR
THE DAY. DEEP COLD-POOL AND UPPER DYNAMICS CONTINUE TO THE E-SE OUT
OF THE AREA...AND BY MONDAY EVENING PARTLY CLOUDY SKIES WITH NW
FLOW ALOFT WILL BE IN PLACE. MONDAY NIGHT SHOULD BE A VERY COLD
NIGHT...AND INCOMING SHIFT MAY HAVE TO LOOK AT POSSIBLY A FREEZE
ADVISORY FOR MON NIGHT/TUES MORNING...ESPECIALLY FOR THE SAN LUIS
VALLEY. WILL WAIT FOR NOW TO SEE IF CURRENT COLD FRONT BEHAVES AS
IS EXPECTED.

TUESDAY AND TUESDAY NIGHT: HIGH PRESSURE RIDGE BUILDS INTO THE SW
US...WITH CO UNDER A NW FLOW ALOFT. SLOW AND STEADY WARMING AS
TEMPS BEGIN TO REBOUND.

FOR THE EXTENDED (WED THROUGH SUN): CONTINUED MILD AND TRANQUIL
WEATHER EXPECTED FOR THE REMAINDER OF THE PERIOD...WITH HIGH PRES
RIDGE IN PLACE OVER THE SW US. MAJORITY OF MOISTURE AND DYNAMICS
REMAINS TO THE NORTH AND EAST OF COLORADO...WITH NW-W FLOW ALOFT.
WILL JUST ADD SUNDAY TO THE OUT-PERIOD.
h
.PUB...NONE.

MOORE

In the hours before

Special weather statement, May 20, 11:59 AM MDT, 6 hours before
COZ058>081-201910-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT SUN MAY 20 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
ONE OR TWO SEVERE THUNDERSTORMS ACROSS ALL OF THE SOUTHEAST COLORADO
PLAINS...

...A STRONG COLD FRONT WILL MOVE ACROSS SOUTHEAST COLORADO LATE THIS
AFTERNOON AND EARLY EVENING...

...SNOW LIKELY OVER PARTS OF THE REGION TONIGHT...

A STRONG COLD FRONT WILL MOVE ACROSS SOUTHEAST COLORADO LATE THIS
AFTERNOON AND EARLY EVENING. THIS FRONT WILL BRING A VARIETY OF
WEATHER WITH IT...INCLUDING THE POSSIBILITY OF ONE OR TWO SEVERE
THUNDERSTORMS...STRONG GRADIENT WINDS...MUCH COLDER TEMPERATURES...
AND SNOW.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ALONG...AND
AHEAD OF...THE FRONT. THE PROBABILITY OF SEVERE WEATHER WILL BE
DEPENDENT ON HOW MUCH LOW LEVEL MOISTURE PERSISTS OVER THE AREA THIS
AFTERNOON. CURRENTLY...DEWPOINTS REMAIN IN THE 40S AND 50S GENERALLY
SOUTH OF HIGHWAY 96...WHICH WOULD PROVIDE SUFFICIENT ENERGY IN THE
LOWER ATMOSPHERE FOR SEVERE THUNDERSTORMS TO DEVELOP. AT THIS TIME...
THE GREATEST SEVERE WEATHER THREAT WILL BE WIND GUSTS TO 60 TO 70
MPH...ALONG WITH HAIL UP TO 1 INCH IN DIAMETER.

AFTER THE FRONT GOES BY...THE ATMOSPHERIC PRESSURE WILL RAPIDLY
RISE BEHIND THE FRONT. THIS STRONG PRESSURE GRADIENT WILL CAUSE
WINDS TO INCREASE TO 20 TO 40 MPH WITH GUSTS TO 50 MPH OVER THE
PLAINS AND THE EASTERN FACES OF THE SOUTHERN MOUNTAINS. THESE WINDS
WILL CONTINUE STRONG FOR ABOUT 3 TO 6 HOURS AFTER THE FRONT GOES
BY.

SNOW IS ALSO EXPECTED TO OCCUR BEHIND THE FRONT. A FAIRLY INTENSE
UPPER LEVEL DISTURBANCE WILL MOVE OVER THE REGION TONIGHT. THIS
SYSTEM HAS A LOT OF UPWARD VERTICAL MOTION WITH IT...AND IT WILL BE
EFFICIENT AT PRODUCING SNOW TONIGHT. THE BEST CHANCE FOR SNOW WILL
BE OVER THE PIKES PEAK REGION...INCLUDING THE PALMER DIVIDE.
LITTLE SNOW ACCUMULATION IS EXPECTED THIS EVENING AND TONIGHT DUE
TO THE WARM GROUND AND HOW QUICKLY THIS FRONT WILL MOVE THROUGH.
HOWEVER...LOCALIZED AMOUNTS OF 2 TO 3 INCHES ACROSS NORTHERN EL
PASO COUNTY...AND 2 TO 4 INCHES OVER TELLER COUNTY...WILL BE
POSSIBLE ON GRASSY SURFACES. THE COMBINATION OF THE STRONG WINDS OF
25 TO 35 MPH AND SNOW COULD PRODUCE LOCALIZED WHITE-OUT CONDITIONS
ACROSS THE REGION THIS EVENING AND EARLY TONIGHT.

TEMPERATURES TONIGHT WILL PLUMMET AFTER THE FRONT GOES BY. THE MOST
DRAMATIC DECREASE IN TEMPERATURES WILL OCCUR ACROSS THE PLAINS AND
THE SOUTHERN MOUNTAINS...INCLUDING PIKES PEAK...THE WET MOUNTAINS...
AND THE SANGRE DE CRISTO MOUNTAINS. TEMPERATURES ON THE PLAINS WILL
BE IN THE 30S BY MORNING...AND IN THE 20S IN THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA FOR
LATER UPDATES REGARDING THIS STRONG WEATHER SYSTEM MOVING TOWARDS
COLORADO.
Special weather statement, May 20, 11:59 AM MDT, 6 hours before
COZ058>081-202330-

SIGNIFICANT WEATHER OUTLOOK...CORRECTION TO EXPIRE TIME
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT SUN MAY 20 2001

...BIG CHANGE IN THE WEATHER COMING TO SOUTHERN COLORADO...

A STRONG COLD FRONT WILL BLAST ACROSS SOUTHEAST COLORADO THIS
EVENING BRINGING RAPIDLY FALLING TEMPERATURES...WIND GUSTS OVER 45
MPH AND SNOW SHOWERS.

THE COLD FRONT MOVED THROUGH FORT COLLINS AROUND 330 PM. WHEN IT
WENT THROUGH THE WIND GUSTS JUMPED TO 50 MPH AND THE TEMPERATURE
DROPPED 20 DEGREES IN 30 MINUTES.

THE COLD FRONT WILL CROSS MONUMENT RIDGE BETWEEN 530 PM AND 600 PM
THEN MOVE QUICKLY SOUTH ACROSS COLORADO SPRINGS AROUND 600 PM THEN
TO PUEBLO AND LA JUNTA AROUND 700 PM.

BEHIND THE COLD FRONT TEMPERATURES WILL FALL RAPIDLY WITH SNOW AND
BLOWING SNOW DEVELOPING OVER A LARGE AREA. SNOW ACCUMULATIONS WILL
BE 2 TO 4 INCHES OVERNIGHT ALONG THE PALMER DIVIDE AND IN TELLER
COUNTY AND POSSIBLY AND INCH OR TWO IN THE COLORADO SPRINGS AREA.
MOST OF THE ACCUMULATIONS WILL BE ON GRASSY SURFACES WITH ROADS
REMAINING WARM ENOUGH TO MELT THE SNOW. IN PUEBLO AND LA JUNTA THE
PRECIPITATION WILL BE RAIN MIXED WITH SNOW.

TEMPERATURES TONIGHT WILL PLUMMET AFTER THE FRONT GOES BY. THE MOST
DRAMATIC DECREASE IN TEMPERATURES WILL OCCUR ACROSS THE PLAINS AND
THE SOUTHERN MOUNTAINS...INCLUDING PIKES PEAK...THE WET MOUNTAINS...
AND THE SANGRE DE CRISTO MOUNTAINS. TEMPERATURES ON THE PLAINS WILL
BE IN THE 30S BY MORNING...AND IN THE 20S IN THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA FOR
LATER UPDATES REGARDING THIS STRONG WEATHER SYSTEM MOVING ACROSS
COLORADO.
Special weather statement, May 20, 4:21 PM MDT, 1 hour 38 minutes before
COZ058>081-201910-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT SUN MAY 20 2001

...BIG CHANGE IN THE WEATHER COMING TO SOUTHERN COLORADO...

A STRONG COLD FRONT WILL BLAST ACROSS SOUTHEAST COLORADO THIS
EVENING BRINGING RAPIDLY FALLING TEMPERATURES...WIND GUSTS OVER 45
MPH AND SNOW SHOWERS.

THE COLD FRONT MOVED THROUGH FORT COLLINS AROUND 330 PM. WHEN IT
WENT THROUGH THE WIND GUSTS JUMPED TO 50 MPH AND THE TEMPERATURE
DROPPED 20 DEGREES IN 30 MINUTES.

THE COLD FRONT WILL CROSS MONUMENT RIDGE BETWEEN 530 PM AND 600 PM
THEN MOVE QUICKLY SOUTH ACROSS COLORADO SPRINGS AROUND 600 PM THEN
TO PUEBLO AND LA JUNTA AROUND 700 PM.

BEHIND THE COLD FRONT TEMPERATURES WILL FALL RAPIDLY WITH SNOW AND
BLOWING SNOW DEVELOPING OVER A LARGE AREA. SNOW ACCUMULATIONS WILL
BE 2 TO 4 INCHES OVERNIGHT ALONG THE PALMER DIVIDE AND IN TELLER
COUNTY AND POSSIBLY AND INCH OR TWO IN THE COLORADO SPRINGS AREA.
MOST OF THE ACCUMULATIONS WILL BE ON GRASSY SURFACES WITH ROADS
REMAINING WARM ENOUGH TO MELT THE SNOW. IN PUEBLO AND LA JUNTA THE
PRECIPITATION WILL BE RAIN MIXED WITH SNOW.

TEMPERATURES TONIGHT WILL PLUMMET AFTER THE FRONT GOES BY. THE MOST
DRAMATIC DECREASE IN TEMPERATURES WILL OCCUR ACROSS THE PLAINS AND
THE SOUTHERN MOUNTAINS...INCLUDING PIKES PEAK...THE WET MOUNTAINS...
AND THE SANGRE DE CRISTO MOUNTAINS. TEMPERATURES ON THE PLAINS WILL
BE IN THE 30S BY MORNING...AND IN THE 20S IN THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA FOR
LATER UPDATES REGARDING THIS STRONG WEATHER SYSTEM MOVING ACROSS
COLORADO.
Special weather statement, May 20, 4:24 PM MDT, 1 hour 35 minutes before
COZ058>081-202330-

SIGNIFICANT WEATHER OUTLOOK...CORRECTION TO EXPIRE TIME
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT SUN MAY 20 2001

...BIG CHANGE IN THE WEATHER COMING TO SOUTHERN COLORADO...

A STRONG COLD FRONT WILL BLAST ACROSS SOUTHEAST COLORADO THIS
EVENING BRINGING RAPIDLY FALLING TEMPERATURES...WIND GUSTS OVER 45
MPH AND SNOW SHOWERS.

THE COLD FRONT MOVED THROUGH FORT COLLINS AROUND 330 PM. WHEN IT
WENT THROUGH THE WIND GUSTS JUMPED TO 50 MPH AND THE TEMPERATURE
DROPPED 20 DEGREES IN 30 MINUTES.

THE COLD FRONT WILL CROSS MONUMENT RIDGE BETWEEN 530 PM AND 600 PM
THEN MOVE QUICKLY SOUTH ACROSS COLORADO SPRINGS AROUND 600 PM THEN
TO PUEBLO AND LA JUNTA AROUND 700 PM.

BEHIND THE COLD FRONT TEMPERATURES WILL FALL RAPIDLY WITH SNOW AND
BLOWING SNOW DEVELOPING OVER A LARGE AREA. SNOW ACCUMULATIONS WILL
BE 2 TO 4 INCHES OVERNIGHT ALONG THE PALMER DIVIDE AND IN TELLER
COUNTY AND POSSIBLY AND INCH OR TWO IN THE COLORADO SPRINGS AREA.
MOST OF THE ACCUMULATIONS WILL BE ON GRASSY SURFACES WITH ROADS
REMAINING WARM ENOUGH TO MELT THE SNOW. IN PUEBLO AND LA JUNTA THE
PRECIPITATION WILL BE RAIN MIXED WITH SNOW.

TEMPERATURES TONIGHT WILL PLUMMET AFTER THE FRONT GOES BY. THE MOST
DRAMATIC DECREASE IN TEMPERATURES WILL OCCUR ACROSS THE PLAINS AND
THE SOUTHERN MOUNTAINS...INCLUDING PIKES PEAK...THE WET MOUNTAINS...
AND THE SANGRE DE CRISTO MOUNTAINS. TEMPERATURES ON THE PLAINS WILL
BE IN THE 30S BY MORNING...AND IN THE 20S IN THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA FOR
LATER UPDATES REGARDING THIS STRONG WEATHER SYSTEM MOVING ACROSS
COLORADO.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:32 PM MDTSevere Thunderstorm WarningPUBEl Paso28 min
May 20, 5:54 PM MDTSevere Thunderstorm WarningPUBKiowa51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.